Pennsylvania, 2011

Hail and Damaging Wind in Pennsylvania, September 4, 2011

September 4, 2011 · NWS PBZ · 6 events in 1 county or zone

A surface boundary stalled over western Pennsylvania, eastern Ohio and northern West Virginia early on the 4th. This boundary became a focus for shower and thunderstorm development later in the day as a shortwave dropped through the upper level trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A surface boundary stalled over western Pennsylvania, eastern Ohio and northern West Virginia early on the 4th. This boundary became a focus for shower and thunderstorm development later in the day as a shortwave dropped through the upper level trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 4, 2:54 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 4, 2:54 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT SUN SEP 4 2011

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THROUGH
LABOR DAY. THERE CAN BE ADDITIONAL PERIODS OF SHOWERS LATER THIS
WEEK, FROM THE REMNANTS OF TROPICAL SYSTEM LEE.

&&

.NEAR TERM /THROUGH MONDAY/...
COLD FRONT CURRENTLY EXTENDS FROM CANADA SOUTHWEST INTO WESTERN
OHIO...TRAILING DOWN INTO THE LOWER MISSOURI VALLEY. THE FRONT WILL
CROSS THE FORECAST AREA THIS EVENING...MOVING INTO CENTRAL
PENNSYLVANIA BY MORNING. THE REGION REMAINS UNDER AN SPC SLIGHT
RISK FOR SEVERE WEATHER...WITH DAMAGING WINDS THE PRIMARY THREAT
AND LARGE HAIL THE SECONDARY THREAT. HOWEVER..WITH SKIES HAVING
REMAINED OVERCAST ALMOST ALL DAY...FEEL THAT THE SEVERE THREAT IS
LIMITED.

MOISTURE FROM TROPICAL STORM LEE WILL STREAM NORTH ALONG THE
FRONT...PROVIDING ADDITIONAL SATURATION. UPPER LEVEL JET WILL PASS
JUST NORTH OF THE EASTERN GREAT LAKES WHICH WILL PUT THE REGION IN
THE RIGHT ENTRANCE REGION OF THE JET. BETWEEN THE MOISTURE FROM
LEE...FORCING FROM UPPER JET...AND THE SLOW MOVING FRONT...THE
POTENTIAL CERTAINLY EXISTS FOR SOME VERY HEAVY RAINFALL.
HOWEVER...MODELS SHOW VARYING LOCATIONS FOR FOCUS OF RAINFALL. NAM
BRINGS THE HEAVY RAINFALL ALONG THE RIDGES...WHILE THE GFS FOCUSES
ALONG THE OHIO RIVER...AND THE ECMWF ACROSS EASTERN OHIO. HI-RES
4KM WRF MODELS EVEN SHOW PRECIPITATION FALLING TO NEAR ZERO BY
THIS EVENING. WITH ALL OF THIS UNCERTAINTY...DO NOT HAVE
CONFIDENCE TO PICK A REGION TO NARROW DOWN FOR A (FLASH) FLOOD
WATCH...ESPECIALLY WITH 6 HOUR FLASH FLOOD GUIDANCE RANGING FROM 2
TO 4 INCHES. AT THIS TIME...WILL MENTION HEAVY RAINFALL FOR
TONIGHT AND TOMORROW...AND WOULD NOT BE SURPRISED TO SEE 1 TO 2
INCH RAINFALL IN SOME LOCATIONS. CLOUDS AND RAINFALL WILL KEEP
TEMPERATURES SIGNIFICANTLY COOLER THAN NORMAL...WITH HIGHS
EXPECTED TO REMAIN IN THE 60S.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
UNCERTAINTY CONTINUES IN THE SHORT TERM PERIOD...WITH REMNANTS OF
TROPICAL STORM LEE BEING THE PRIMARY FORECAST ISSUE. NHC FORECAST
FOR LEE DISSIPATES THE STORM ACROSS TENNESSEE MID WEEK...BUT LOCAL
FORECAST IS HIGHLY DEPENDENT ON WHERE THE REMNANTS TRACK. HAVE
GONE WITH NHC FORECAST WHICH FOLLOWS MOST MODELS. THIS DRIES OUT
MOST LOCATIONS FOR MONDAY NIGHT...KEEPS RAIN SOUTH OF THE MASON-
DIXON LINE ON TUESDAY...AND SLOWLY MOVES PRECIPITATION SHIELD TO
THE NORTH TUESDAY NIGHT AND WEDNESDAY. DID NOT CONSIDER THE 12Z
NAM SINCE IT IS A FAR EASTERN OUTLIER...BRINGING THE REMNANTS UP
THE ATLANTIC COASTLINE...BUT IF THIS OUTCOME DID OCCUR...FORECAST
WOULD BE MUCH DRIER. THERE WILL STILL BE EXTENSIVE CLOUD
COVER...AND HIGH TEMPERATURES SHOULD REMAIN AROUND 70...5-10
DEGREES BELOW NORMAL.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
STILL MUCH UNCERTAINTY THIS PERIOD, PER CONTINUED POTENTIAL
INFLUENCE OF TROPICAL SYSTEMS AND THEIR ATTENDANT MOISTURE.

CONSIDERING HPC GUIDANCE, HEDGED MORE WITH RECENT GFS AND NAEFS
MODEL OUTPUT, WHICH ALONG WITH RECENT ECMWF AND CMC MODEL OUTPUT,
SHOWED AN UPPER LEVEL TROUGH LINGERING OVER THE MISSISSIPPI VALLEY
INTO THE WEEKEND. THIS SYNOPTIC SCENARIO, PLUS CONTINUED MOISTURE
INFLUX FROM NEARBY TROPICAL SYSTEMS OR THEIR REMNANTS SHOULD
MAINTAIN SHOWERS ACROSS THE UPPER OHIO VALLEY THURSDAY, AND POSSIBLY
INTO THE WEEKEND, PARTICULARLY SOUTH AND EAST OF PITTSBURGH.

FORECASTED TEMPERATURES CLOSE TO NORMAL VALUES USING BLEND OF
RECENT GFS MOS AND NAEFS MEDIAN VALUES.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
BASED ON RECENT RADAR AND SURFACE DATA AND HRRR AND WRF-NMM MODEL
OUTPUT, CONTINUE TO EXPECT BANDS OF SHOWERS AND THUNDERSTORMS, WITH
MAINLY MVFR RESTRICTIONS, TO MOVE EASTWARD THROUGH THE UPPER OHIO
THIS AFTERNOON AND EVENING. THE FIRST PREFRONTAL BAND HAS SEVERE
POTENTIAL, PER SPC OUTLOOKS. HAVE MADE WIND GUSTS TO NEAR 30 KTS.

PER RECENT WRF-NMM AND NAM MODEL OUTPUT, EXPECT POSTFRONTAL MVFR
SHOWER BANDS TO CONTINUE THROUGH THE NIGHT, WITH PERHAPS HIGHER
RAINFALL RATES AS INDICATED BY HPC OUTLOOKS, BUT DECREASING
THUNDERSTORM COVERAGE. AS THE SURFACE LAYER SATURATES, DUE TO THE
POTENTIALLY HEAVIER RAIN AND NORMAL NOCTURNAL COOLING, EXPECT SOME
DETERIORATION TO IFR LATE TONIGHT, THAT CAN LINGER INTO MONDAY
MORNING.

TREND LATER MONDAY SHOULD BE TOWARD IMPROVEMENT, BASED ON DIURNAL
CLIMATOLOGY AND, PER RECENT SREF MODEL OUTPUT, THE CHANCES THAT THE
SHOWER BANDS SHOULD BE MAINLY CONFINED TO THE CORRIDOR EAST OF
KFKL-KPIT-KHLG.

OUTLOOK /MONDAY NIGHT THROUGH FRIDAY/...
EXPECT SHOWERS WITH RESTRICTIONS AT TIMES, MORE EAST THAN WEST, DUE
TO A LINGERING UPPER TROUGH OVER THE MISSISSIPPI VALLEY WITH
CONTINUED TROPICAL MOISTURE INFLUX ACROSS THE MOUNTAINS AT LOW
LEVELS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 4, 3:00 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT SUN SEP 4 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-051200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
400 PM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE BEST
TIME FOR THUNDERSTORMS TO REACH SEVERE LEVELS WILL BE THROUGH THE
EVENING HOURS. THE MAIN SEVERE THREAT WILL BE DAMAGING
WINDS...WITH A SECONDARY THREAT OF LARGE HAIL.

IN ADDITION...THERE IS THE CHANCE FOR LOCALIZED HEAVY RAINFALL
TONIGHT AS A COLD FRONT MOVES EAST ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE CHANCE FOR LOCALIZED HEAVY RAINFALL MONDAY AS A COLD
FRONT MOVES EAST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 4, 2:55 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT SUN SEP 4 2011

WVZ041-042200-
TUCKER WV-
355 PM EDT SUN SEP 4 2011

...HEAVY RAIN...

THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAIN TO MOVE THROUGH THE
FOLLOWING COUNTY...TUCKER...

AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAIN 6 MILES SOUTH OF
ELK...MOVING NORTHEAST AT 15 MPH.

IN ADDITION TO SMALL HAIL...THESE THUNDERSTORMS CAN PRODUCE HEAVY
RAIN THAT MAY CAUSE PONDED WATER ON ROADS AND IN LOW LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  LANEVILLE...          ELK...
  CANAAN VALLEY STATE PARK...                 BLACKWATER FALLS...
  THOMAS...             GATZMER...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON ROADS.

&&

LAT...LON 3897 7940 3897 7951 3900 7965 3923 7956
      3922 7951 3918 7947 3919 7940 3922 7934
      3920 7929 3909 7935 3907 7929 3896 7938
Special weather statement, Sep 4, 2:55 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
355 PM EDT SUN SEP 4 2011

OHZ057-058-068-042045-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
355 PM EDT SUN SEP 4 2011

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
GUERNSEY...MUSKINGUM AND NOBLE...

AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN OVER CUMBERLAND...MOVING
NORTHEAST AT 30 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL AND WIND GUSTS TO 40 MPH.
THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED
WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN BE REDUCED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  WOLF RUN STATE PARK...                      HIGH HILL...
  CUMBERLAND...         CALDWELL...           BELLE VALLEY...
  SARAHSVILLE...        NEW CONCORD...        BYESVILLE...
  SENECA LAKE PARK...   SENECAVILLE...        CAMBRIDGE...
  BODEN...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4011 8178 4018 8156 4012 8130 3993 8128
      3976 8138 3974 8165 3975 8165 3976 8178
Local storm report, Sep 4, 3:05 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             RED CREEK               39.03N  79.54W
09/04/2011  E0.50 INCH       TUCKER             WV   PUBLIC

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER PBZ1101124

RG
Special weather statement, Sep 4, 3:25 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 PM EDT SUN SEP 4 2011

OHZ040-041-049-050-058-059-042130-
BELMONT OH-CARROLL OH-COLUMBIANA OH-GUERNSEY OH-HARRISON OH-JEFFERSON
OH-
425 PM EDT SUN SEP 4 2011

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
BELMONT...CARROLL...COLUMBIANA...GUERNSEY...HARRISON AND JEFFERSON...

AT 424 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN 2 MILES NORTH OF LONDONDERRY...
MOVING NORTHEAST AT 30 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING...
SMALL HAIL AND WIND GUSTS TO 35 MPH. THESE THUNDERSTORMS CAN PRODUCE
HEAVY RAIN THAT MAY CAUSE PONDED WATER ON ROADS AND IN LOW LYING
AREAS. VISIBILITY CAN BE REDUCED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  LONDONDERRY...        BETHESDA...           BARNESVILLE...
  MORRISTOWN...         BARKCAMP STATE PARK...
  FREEPORT...           PIEDMONT...           FLUSHING...
  CLENDENING...         SAINT CLAIRSVILLE...  NEW ATHENS...
  TAPPAN...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4026 8127 4070 8102 4069 8067 4056 8068
      4036 8064 4018 8072 3988 8084 3999 8128
      4018 8139
Special weather statement, Sep 4, 4:06 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 PM EDT SUN SEP 4 2011

WVZ021>023-042200-
MARION WV-MONONGALIA WV-PRESTON WV-
506 PM EDT SUN SEP 4 2011

...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN MARION...
SOUTHEASTERN MONONGALIA AND WEST CENTRAL PRESTON COUNTIES...

AT 503 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF GLADESVILLE...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  GLADESVILLE...        BROWNS CHAPEL...      DELLSLOW...
  MASONTOWN...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3943 7990 3944 7995 3940 8002 3968 7985
      3953 7963 3938 7990
Special weather statement, Sep 4, 4:47 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 PM EDT SUN SEP 4 2011

WVZ022-042215-
MONONGALIA WV-
547 PM EDT SUN SEP 4 2011

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MONONGALIA COUNTY...

AT 542 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF
DELLSLOW...MOVING NORTH AT 10 MPH.

WIND GUSTS OF 35 TO 45 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE
WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.  FURTHER STRENGTHENING TO SEVERE LEVELS IS
POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  DELLSLOW...           MORGANTOWN...         WESTOVER...
  CHEAT NECK...

DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE
ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3953 7997 3971 7999 3972 7977 3969 7977
      3957 7983 3952 7987 3951 7988

The radar

The Pittsburgh radar (KPBZ), 63 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fayette

When
September 4, 5:15 PM EST
Where
Fayette County, 1.26 mi ESE of Whitsett
Measured
0.75 in hail
Reported by
Public
Coordinates
40.090, -79.750

Hail, Fayette

When
September 4, 5:19 PM EST
Where
Fayette County, 0.53 mi E of Morris Xrds
Measured
0.88 in hail
Reported by
Public
Coordinates
39.750, -79.840

Hail, Fayette

When
September 4, 5:20 PM EST
Where
Fayette County, 0.53 mi E of Nilan
Measured
1 in hail
Reported by
Public
Coordinates
39.730, -79.890

Hail, Fayette

When
September 4, 5:21 PM EST
Where
Fayette County, 0.53 mi E of Nilan
Measured
1.25 in hail
Reported by
Public
Coordinates
39.730, -79.890

Hail, Fayette

When
September 4, 5:22 PM EST
Where
Fayette County, 0.53 mi E of Nilan
Measured
1.25 in hail
Reported by
Public
Coordinates
39.730, -79.890

Thunderstorm Wind, Fayette

When
September 4, 5:29 PM EST
Where
Fayette County, 0.53 mi E of Smithfield
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.800, -79.810

Emergency management reported that a garage was blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345558, 345559, 345560, 345561, 345562, 345563.